Minnesota, 2017

Tornadoes and Flash Flooding in Minnesota, July 19 to 20, 2017

July 19 to 20, 2017 · NWS ARX · 16 events in 5 counties and zones

A line of severe thunderstorms moved across southeast Minnesota during the late afternoon of July 19th. These storms produced two EF-1 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$214,000
Crop damage
$12,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe thunderstorms moved across southeast Minnesota during the late afternoon of July 19th. These storms produced two EF-1 tornadoes. The first touched down in the Chester Woods Park near Chester (Olmsted County) and did extensive tree damage in the park. The second tornado touched down southeast of Wykoff (Fillmore County) damaging trees, crops and a barn. The damaging winds did extensive damage to a turkey farm near Claremont (Dodge County) and blew down trees south of Altura (Winona County). During the late evening of the 19th into the early morning hours of the 20th, thunderstorms with heavy rain produced some mudslides near Minneiska (Winona County), Homer (Winona County) and northwest of La Crescent (Houston County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 1:22 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 1:22 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
222 PM CDT Wed Jul 19 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 222 PM CDT Wed Jul 19 2017

Attention focused on severe potential tonight. Currently watching a
complex of storms that has a history of high winds pushing across
eastern SD/southwest MN. These storms are expected to continue as
they move east/southeast along a fairly strong CAPE gradient with 70+
dew point in place south of I-90. Question is, how strong will the
storms be as they approach? Plenty of CAPE to continue fueling
storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for
storm organization. Will maintain a close watch of this over the next
several hours. Later this evening, after this complex passes, a
strong 850mb low level jet kicks in and will likely kick off more
storms over the existing cold pool with development expected to be .
somewhere near the I-94 corridor. Again plenty of CAPE to fuel
storms into the overnight hours with ample shear. These storms will
be elevated in nature with large hail being the main threat, along
with torrential downpours given precipitable water values nearing 2
inches. Storms look to be progressive in nature, so flooding rains
do not look likely. Although, localized ponding of water/brief
nuisance flooding cannot be ruled out.

A bit of a break in the action for Thursday as models indicating
high pressure moving in. Kept a small chance of showers/storms in
for areas south of I-90/ closer to frontal/outflow boundary left
behind from departing storms. Otherwise, a fairly warm/muggy day in
tap with highs in the 80s and dew points in the upper 60s to the
lower 70s.

Storm chances return to areas mainly south of I-94 later Thursday
night as low pressure over the Plains pulls that boundary back north
as a warm front.

.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed Jul 19 2017

Strong to severe storms look likely Friday into Friday night as a
warm front sets up across northern IA/IL and weak low pressure
tracks east out of the Central Plains. Ample CAPE and Bulk Shear
will dictate a severe threat. Looks like right now we would be north
of the warm front with elevated storms. So, main severe threat looks
to be large hail and torrential downpours/possible localized
flooding. However, if the front can manage a slight nudge north some
storms could get rooted in the boundary layer, producing a tornado
threat as well. Right now, looking like a widespread 1-2 inch
rainfall is likely south of I-94 with some localized higher amounts
as precipitable water values peak out in the 2-2.5 inch range. This
could pose a threat for some slightly more than localized flooding,
especially for those areas with poor drainage. Will maintain a
close eye on this severe/flooding potential.

Showers and a few storms still possible through the weekend as a
fairly strong mid-level trough moves slowly southeast across the
area. Otherwise, remaining very warm/humid through Saturday with
some drying/cooling on Sunday.

Looks dry on Monday into Tuesday with high pressure drifting across
the region but then shower/thunderstorm chances return Tuesday
Night/Wednesday as a cold front tracks out of the Northern Plains
into the Upper Mississippi River Valley region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jul 19 2017

Currently watching a complex of thunderstorms moving east/southeast
across eastern SD/southwest MN. These storms are expected to
continues moving southeast and possibly brushing KRST/KLSE sites
later this afternoon into this evening. Shra/TS activity expected to
continue overnight as a low level jet brings more moisture/unstable
air into the region. This low level jet will also cause some LLWS at
KLSE with approximately 40KT at 2KFT from the SSW by 04z. Overall,
looks like VFR conditions prevail, but cannot rule out some MVFR/IFR
if thunderstorms do manage to impact the KRST/KLSE site directly.
Drier air works into the area Thursday morning after sunrise with
VFR conditions expected through the rest of the morning.

&&

.Hydrology...(For Tonight through Friday)
Issued at 222 PM CDT Wed Jul 19 2017

Storms this evening through tonight look to produce some localized
heavy rainfall in the 1-2 inch range. Storms will be progressive in
nature, so no widespread heavy runoff is expected for any major
rises on stream/rivers. Will have to keep a watch though Friday into
Friday nigh as a warm front lays up just to our south with a
respectable feed of moist/unstable air. This will likely produce
more heavy rainfall and possible flooding. Right now, the highest
threat for any flooding would be south of I-94. Will maintain a
close eye on this scenario.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RRS
HYDROLOGY...DAS
Hazardous weather outlook, Jul 19, 2:45 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
345 PM CDT Wed Jul 19 2017

MNZ079-WIZ017-029-032>034-201200-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms are probable overnight, forming over eastern
Minnesota into central Wisconsin after 10 pm, shifting southeast
across the entire area. Severe storms are possible overnight, and
the threat shifts from north to south by sunrise.

Damaging winds are the main threat, however large hail and
isolated tornadoes are also possible. Short-lived heavy rain could
lead to brief flooding impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms will move through the area this afternoon and early
evening. Southeast Minnesota and northeast Iowa will be affected
through 7 pm, and southwest Wisconsin will see the storms in the
6-9 pm window.

Damaging winds are the main threat, mainly south of I-90. The
potential for wind gusts to 70 mph does exist south of an Austin,
Minnesota to Richland Center, Wisconsin line. Isolated large hail
and tornadoes are also possible. Short-lived heavy rain could lead
to brief flooding impacts.

Thunderstorms are possible again after midnight and a few could be
severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested through the evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Special weather statement, Jul 19, 3:04 PM CST, 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
404 PM CDT WED JUL 19 2017

IAZ008>010-018-019-MNZ086-087-094-095-192230-
Winneshiek-Floyd-Howard-Chickasaw-Mitchell-Olmsted-Dodge-Fillmore-
Mower-
404 PM CDT WED JUL 19 2017

...A LINE OF STRONG THUNDERSTORMS COMING TOWARD SOUTHEAST MINNESOTA
AND NORTHEAST IOWA...

At 401 PM CDT, radar indicated strong thunderstorms located along a
line extending from near Fairibault to Blue Earth Minnesota. These
storms have produced winds from 40 to 60 mph.  Movement was east at
60 mph.

Wind gusts up to 50 mph and brief very heavy rain are possible with
these storms. However, severe thunderstorm warnings may be needed
for winds in the 60-70 mph range.

People attending the Dodge County Free Fair should seek safe shelter
immediately!

Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4420 9304 4420 9237 4418 9232 4411 9232
      4411 9208 4291 9208 4291 9303
TIME...MOT...LOC 2101Z 281DEG 53KT 4419 9321 4340 9381

DAB

The radar

The Minneapolis radar (KMPX), 97 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood, 2 tornado, 2 heavy rain, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
July 19, 3:28 PM CST
Where
Dodge County, 2.07 mi N of Claremont
Measured
67 kt (77 mph) estimated gust
Property damage
$70,000
Reported by
Newspaper
Coordinates
44.080, -93.000

A turkey farm north of Claremont sustained roof damage to two buildings, but no turkeys were hurt. Power lines were also blown down.

Thunderstorm Wind, Dodge

When
July 19, 3:33 PM CST
Where
Dodge County, 0.69 mi S of Claremont
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.040, -93.000

An estimated 65 mph wind gust occurred just south of Claremont.

Thunderstorm Wind, Dodge

When
July 19, 3:35 PM CST
Where
Dodge County, 3.23 mi NE of Claremont
Measured
57 kt (66 mph) estimated gust
Property damage
$30,000
Reported by
Storm Chaser
Coordinates
44.080, -92.950

Trees were uprooted and a roof blown off a building northeast of Claremont.

Thunderstorm Wind, Dodge

When
July 19, 3:35 PM CST
Where
Dodge County, 2.03 mi NE of Claremont
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.070, -92.970

A building sustained damage northeast of Claremont.

Thunderstorm Wind, Olmsted

When
July 19, 4:00 PM CST
Where
Olmsted County, 0.99 mi E of Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.030, -92.450

An estimated 65 mph wind gust occurred in Rochester.

Tornado, Olmsted

When
July 19, 4:07 PM CST to 4:08 PM CST
Where
Olmsted County, 1.55 mi ESE of Chester to 2.31 mi ESE of Chester
Rating
EF1
Path length
0.77 mi
Path width
25 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
43.993, -92.320

An EF-1 tornado touched down southeast of Rochester and produced intermittent damage as it moved east through Chester Woods Park. Extensive tree damage occurred along parts of the short path in the wooded areas of the park. The park superintendent estimated between 4 and 10 acres of trees were flattened in the park. Near the park's beach, downed trees landed on the beach house and a fence.

Heavy Rain, Winona

When
July 19, 4:10 PM CST to July 20, 3:30 AM CST
Where
Winona County, 0.5 mi W of Winona
Reported by
Public
Coordinates
44.050, -91.660

In Winona, 4.65 inches of rain fell.

Thunderstorm Wind, Olmsted

When
July 19, 4:12 PM CST
Where
Olmsted County, Eyota
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
43.980, -92.230

Trees were blown down in Eyota. A fire was started next to a home after a tree fell on top of a power line.

Flood, Olmsted

When
July 19, 4:21 PM CST to 5:50 PM CST
Where
Olmsted County, 0.94 mi SW of Rochester to 0.51 mi SW of Rochester
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
44.022, -92.486

Street flooding occurred in Rochester near the hospital.

Thunderstorm Wind, Winona

When
July 19, 4:25 PM CST
Where
Winona County, 0.99 mi E of St Charles
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.970, -92.060

Power lines were blown down in St. Charles and a newly constructed baseball dugout was destroyed.

Tornado, Fillmore

When
July 19, 4:25 PM CST to 4:28 PM CST
Where
Fillmore County, 2.2 mi WNW of Preston Fllmr Arpt to 1.21 mi N of Preston Fllmr Arpt
Rating
EF1
Path length
2.03 mi
Path width
30 yd
Property damage
$20,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.694, -92.219

An EF-1 tornado touched down southeast of Wykoff and produced intermittent damage as it moved east along County Road 117. Most of the damage was to trees and crops with one barn sustaining minor damage.

Heavy Rain, Houston

When
July 19, 4:50 PM CST to July 20, 3:30 AM CST
Where
Houston County, 1.5 mi E of Mound Prairie
Reported by
Public
Coordinates
43.780, -91.420

Near Mound Prairie, 3.88 inches of rain fell.

Flood, Winona

When
July 19, 5:40 PM CST to July 20, 12:05 AM CST
Where
Winona County, 4.74 mi NNW of St Charles to 4.89 mi NNW of St Charles
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.036, -92.105

Runoff from heavy rains pushed the Whitewater River out of its banks in the Whitewater State Park. The river crested a foot and a half above the flood stage at 15 feet.

Flash Flood, Winona

When
July 19, 11:53 PM CST to July 20, 2:00 AM CST
Where
Winona County, 0.85 mi SE of Minneiska to 2.38 mi SE of Minneiska
Cause
Heavy Rain
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
44.190, -91.870

Locally heavy rains caused a mudslide to occur near Minneiska that covered U.S. Highway 61.

Flash Flood, Winona

When
July 20, 12:19 AM CST to 2:30 AM CST
Where
Winona County, 0.99 mi E of Homer to 1.4 mi E of Homer
Cause
Heavy Rain
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
44.020, -91.550

Locally heavy rains caused a mudslide to occur near Homer. The slide covered the southbound lanes of U.S. Highway 61 near County Road 15.

Flash Flood, Houston

When
July 20, 3:26 AM CST to 5:30 AM CST
Where
Houston County, 2.46 mi WNW of River Jct to 2.39 mi WNW of River Jct
Cause
Heavy Rain
Property damage
$12,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
43.840, -91.368

Locally heavy rains caused a mudslide to occur west of La Crescent. The slide covered Burns Valley Road near the Pine Creek Golf Course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708609, 708610, 708611, 708613, 708615, 708616, 708957, 714164, 708630, 708633, 708956, 708959, 715456, 708952, 708954, 708955.